Spectrum of ocular toxicities from epidermal growth factor receptor inhibitors and their intermediate-term follow-up: a five-year review.

Published

Journal Article

PURPOSE: Epidermal growth factor receptor (EGFR) inhibitors and kinases are commonly used in the treatment regimen of various solid tumors including non-small cell lung, colorectal, head and neck, breast, and pancreatic cancers. The aim of this study is to describe common ocular adverse effects associated with EGFR inhibitor treatment, outline successful management options, and provide data on intermediate-term follow-up of these patients. METHODS: A retrospective chart review was performed of all patients presenting to the ophthalmology clinic with an adverse ocular effect while on an EGFR inhibitor. Duration of EGFR inhibitor treatment, symptoms, diagnosis, and treatment information were collected. Statistical analyses were done to ascertain differences in adverse effects based on duration and type of EGFR inhibitor treatment using the Fisher exact test. RESULTS: The two most common EGFR inhibitors in this group of patients were erlotinib and cetuximab. The most common adverse ocular effects for patients on EGFR inhibitors were dysfunctional tear syndrome (DTS), followed by blepharitis and eyelash changes (trichomegaly and trichiasis). Two patients had epithelial defects (corneal abrasions). There was no significant difference in adverse effects based on specific EGFR inhibitor medication or duration of treatment. Almost all patients were successfully managed with treatment regimens that we have outlined in this paper. Intermediate-term follow-up (range 6-17 months) showed a persistence of DTS and eyelash changes. CONCLUSION: We present what is, to our knowledge, the largest reported cohort of patients with ocular toxicities from EGFR inhibitors--the spectrum of eye toxicities, their management, and the intermediate-term follow-up of patients with eye toxicities. Awareness of this information is important for oncologists and oncology nurses to facilitate proper counseling and management/referral of patients developing eye toxicity while on EGFR inhibitors.

Full Text

Duke Authors

Cited Authors

  • Borkar, DS; Lacouture, ME; Basti, S

Published Date

  • April 2013

Published In

Volume / Issue

  • 21 / 4

Start / End Page

  • 1167 - 1174

PubMed ID

  • 23151647

Pubmed Central ID

  • 23151647

Electronic International Standard Serial Number (EISSN)

  • 1433-7339

Digital Object Identifier (DOI)

  • 10.1007/s00520-012-1645-y

Language

  • eng

Conference Location

  • Germany